, Volume 27, Issue 1, pp 65-77
Date: 14 Nov 2012

On the generalized multiway cut in trees problem

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


Given a tree \(T = (V, E)\) with \(n\) vertices and a collection of terminal sets \(D = \{S_1, S_2, \ldots , S_c\}\) , where each \(S_i\) is a subset of \(V\) and \(c\) is a constant, the generalized multiway cut in trees problem (GMWC(T)) asks to find a minimum size edge subset \(E^{\prime } \subseteq E\) such that its removal from the tree separates all terminals in \(S_i\) from each other for each terminal set \(S_i\) . The GMWC(T) problem is a natural generalization of the classical multiway cut in trees problem, and has an implicit relation to the Densest \(k\) -Subgraph problem. In this paper, we show that the GMWC(T) problem is fixed-parameter tractable by giving an \(O(n^2 + 2^k)\) time algorithm, where \(k\) is the size of an optimal solution, and the GMWC(T) problem is polynomial time solvable when the problem is restricted in paths.We also discuss some heuristics for the GMWC(T) problem

A preliminary version of this paper appeared in the Proceedings of the 6th International Conference of Combinatorial Optimization and Applications (COCOA 2012) (Liu and Zhang 2012).